Home » Health and wellness » My trial days are over.

My trial days are over.

Much to my disappointment I have had to admit defeat, ring up the medical centre and I am now no longer taking part in the Thrive trial of Niacin.  The flushing, burning, itching, prickly side effects that are normally encountered as a side effect didn’t occur for me on my face, (well  apart from about half an hour following the first nights dose) but on my legs.

This also began following the first dosage. It was at that point just affecting my feet and ankles. Then after each successive dose, it slowly crept upwards in both legs until by the time it came to Friday it was above my knees. It was very uncomfortable because both my legs were also swollen and itchy but the worst part was that it was keeping me awake at night, therefore by the time it came to Friday and I had experienced three nights with hardly any sleep, I had to admit defeat and ring up the Medical Centre who are responsible for this trial.

A lovely doctor spoke to me on the phone (you are provided with a free phone number to ring in case of problems encountered) and after I had told her all my symptoms, she advised not to take any more of the niacin tablets and to contact my GP’ surgery for some more of the ordinary Simvastin 40mg which are normally supplied by them. She also followed up by phoning me on the following day just to check if I was okay and to also run through what to do now regarding my next appointment at Huddersfield hospital with the study nurse and to return the remaining tablets then.

I am bitterly disappointed to have to stop the trial, although the doctor reassured me that my small contribution had been helpful and worthwhile. I suppose that I feel that during my life I haven’t really contributed all that much to others, and this was one way of ‘giving something back’. Silly I know, but that is how I felt about it.

Oh well, I should really have expected this as my skin can react to the fresh air if it feels so inclined! Sad

 

TG Disappointed

 

Advertisements

16 thoughts on “My trial days are over.

  1. That’s a shame TG. but at least you can say that you have helped with pointing out other more unpleasant side affects. A friend was given diclofenic (sp?) for a painful shoulder, side affects got progressively worse each day, over a week, starting with itching and hives, ending up with him vomitting, severe uncontrollable diarhea, passing out while he was driving, it nearly bloody killed him (not exaggerating!). He didn’t know what was happening, I googled it looking up, found this list of VERY RARE side affects, which matched exactly all his symptoms. Needless to say he stopped taking them – So you have helped the program!

  2. You gave it a go and now the research shows how the tablets can be reacted to. Its importnat that they know this. Don’t be disappointed, at least you tried xx

  3. WEll you did your best, and you tried, don’t know if I would have? You are a good person wanting to help others, maybe another area will come up where you can help if you are so inclined. Take care Pat

  4. Thanks for your comments. Yes that is what this doctor said that I had (although it didn’t seem like much) already helped and contributed to the research. Had I continued I might have ended up looking like an inflated strawberry walking about on puffy legs! It’s been nice to get a good nights sleep and as soon as I stopped taking them the swelling, redness and itching has gone.

  5. Wow TG! You’re a rare true giver! I thought you just liked testing software. Well, now I know. I never did a clinical trial. I’m always afraid of the drugs they give, e.g., like Mandy’s friend experienced. But Niacin is natural. were you on high doses of it? I bet I missed a blog of yours. I’ll go look.

  6. Well done you in giving it a good try. Obviously you have helped, as the doctor said. Happy Birthday TG… I hope you have a good day.

  7. Well when you are trying to give Niacin in this context of bringing folks bad chloresterol down and upping up the good, it has some bad side effects which are welll documented. Flushing, swelling and burning of the skin particularly on the face is common. So to combat this, this trial was about combining the niacin with another ingredient called laropoprant to safeguard against this and help to combat the side effects. Jeffrey I test anything! (within reason!) software, hardware, medical trials, you name it Technogran is testing, very testing! LOL Thank you Jane for your birthday wishes. Now that I have hit 65 I may have got out of trailing down the path with me new wheelie bin! LOL Will do a blog about it later, when I feel in the mood that is.

  8. What was lovely was my theme for today was a birthday one with a cake and some balloons above my home page! I thought that was a lovely touch. I don’t care if it looks childish! (I still am a child at heart like most of us)

  9. When where? I came straight here and missed it!! DOH!!Hope you’ve had a great day any way ……… "You don’t stop having fun when you grow old(er) …… you grow old because you stop having fun!"

  10. The theme at the top of my Home page Mand! Its one of those that change with the weather and stuff, and today it had the little boy with a birthday cake and some balloons!

  11. Firstly….I’m quite certain even if you don’t feel so, that you have contributed a great deal to others. Often it’s the contributions we give the least thought to ourselves that have made the greatest impact on the person, people, or situation concerned. Whilst it’s disappointing for you to have to stop the trial your problems high light the importance of these trials and also the risks that are involved for those brave enough to take part in them. Hopefully they will be able to produce a final product that has had these unpleasent side effects ironed out. Without your contribution perhaps they wouldn’t have shown up and so you will have prevented others suffering the same thing you did. If that’s not a helpful and worthwhile contribution to others I don’t know what is! Hope you’re feeling much better about it all very soon 🙂 x

  12. Thanks Europa for that reassurance. My legs are now back to normal (whatever that is! Well not swollen or itchy etc) and I have now been informed by the study nurse via phone that I don’t have to return to the hospital to take the tablets back, I just have to hand them in to my nearest pharmacy to be destroyed. (apparently they can’t be used for anyone else)

  13. Late as usual. Happy belated birthday. I’m very glad you stopped taking the trial med when the swelling got worse. I’m not a physician, but had courses in experimental design in grad school long ago. There’s always a control group to which the other groups are compared. That would be the Niacin without the trial drug. There will also often be a placebo which contains no active ingredient, but looks the same as the rest of the pills given out. The part that the study group (and even the experimenters) don’t know is who is getting what – called a double blind study. Where your problems may have arisen is if several dosage levels of the new medication were being tested in the same study and you were randomly assigned to the highest dosage level group. I don’t know the study so I can’t say that with certainty, but it would not be unusual. Truly, negative evidence (what doesn’t work) is as valuable as are positive results. You’ll have your contribution noted (not by name) on the package insert and prescribing information that is eventually provided. It will read something like "rare but serious side effects including ….. have been noted in X% of subjects and indicate that the medication should be withdrawn immediately." So you have made just as much a contribution in protecting others from those side effects as you would have had the additive worked for you. I’m simply sorry that the trial med and dosage didn’t work well for you personally.Peace, Doc

  14. Cynical yes that is exactly how this trial was intended to perform. some would get dummy tablets to take and others would get the real thing. Of course we would not know whether or not we were on the dummies or the proper ones. I suppose once it got above my knees (and so very intolerable) plus I had by that time had four nights with little sleep, then it really was time to admit defeat. I am glad therefore that my ‘feedback’ will have in someway helped. I laughed to myself though at the fact that we are all warned that it will effect your face (the redness, itchyness, swelling etc) and with me it was my feet and legs! Ha I thought, typical! Always have to be arse about face! LOL

Now have your say!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s